Recently, a new class of lipid lowering agents [3-hydroxy-3-methylglutaryl (HMG)-CoA reductase inhibitors] was introduced into clinical practice. The use of these agents could lead to a secondary deficiency in carnitine, which may manifest clinically as a myalgia/myositis-a side effect that is occasionally seen with this class of drugs. In the present study, we examined the effect of an HMG-CoA reductase inhibitor (lovastatin) on serum and tissue levels of carnitine and carnitine acyltransferase activities in the rabbit. Rabbits (n = 6) were fed chow containing lovastatin (30 mg/d) for 16 wk. Blood was collected and tissues (liver, heart, and skeletal muscle) harvested at sacrifice. Free and total carnitine were measured in serum and tissues by a radioenzymatic method. Carnitine acetyltransferase and carnitine palmitoyltransferase (CPT) activities were determined and expressed relative to DNA. Serum free (24.0 +/- 2.6 vs. 29.4 +/- 3.1 microM) and total (35.1 +/- 4.7 vs. 52.8 +/- 8.8 microM) carnitine levels increased significantly with 16 wk of treatment. This increase in total carnitine was mainly due to an increase in the levels of serum acylcarnitine (12.7 +/- 3.1 vs 26.5 +/- 5.7 microM). Tissue levels of total carnitine were significantly decreased by the treatment. Carnitine acetyltransferase was unaffected by the treatment, whereas there was a significant increase in the activity of CPT in the liver and heart.